Kansas, 2022Flood in Kansas, August 16, 2022
August 16, 2022 · NWS GLD · 1 event in 1 county or zone
On the evening of August 15th, a cold front advanced towards Northwest Kansas from the west, then stalled along the Colorado/Kansas border going into August 16th. As a result, slow-moving thunderstorms developed which produced torrential rainfall of up to five inches in the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the evening of August 15th, a cold front advanced towards Northwest Kansas from the west, then stalled along the Colorado/Kansas border going into August 16th. As a result, slow-moving thunderstorms developed which produced torrential rainfall of up to five inches in the area. Hackberry Creek in Cheyenne County was reported to have flooded with this rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 16, 5:46 AM CST, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 16, 5:46 AM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
546 AM MDT Tue Aug 16 2022
.SHORT TERM...(Today through Wednesday)
Issued at 312 AM MDT Tue Aug 16 2022
The short term period is still forecasted to see mainly below
average temperatures with a few shower/storms mainly on Tuesday.
Early this morning, showers and storms continue to move roughly east
across the area with intensity continuing to wind down. Additional
shower and storm development will remain possible through the
morning hours, though no threats are expected due to lower
instability and rain rates of an inch or less per hour. The higher
chances for rain will generally remain south of I-70/Highway 24
though guidance has hinted at a few storms developing near the
Nebraska border along some surface convergence. Current observations
support this with faster northerly winds along northern portions of
the area with the rest of the area seeing generally light winds.
Otherwise, mostly cloudy to cloudy skies will help keep the area
cooler with highs mainly in the low to mid 70's. A few locales to
the north where the sun may break could push 80.
Tonight, a few storms may move in along and south of Highway 40 from
development along the Palmer divide in the afternoon. The higher
chances will be further south in Southeastern Colorado and
Southwestern Kansas. With skies remaining mostly cloudy, lows are
forecasted to remain around 60.
Tomorrow, the high pressure is forecasted to linger near the area
but should begin to push off to the east. With 850mb temps near 20C
and clearing skies, temperatures are forecasted to reach the 80's
though some locales south of Highway 40 may remain under cloud cover
with highs in the 70's. Chances for rain will diminish as the area
dries out from north to south. Winds are expected to be light with a
broad surface pressure gradient and the higher pressure over the
area.
Tomorrow night, skies should clear with winds remaining relatively
light. This will allow temperatures to drop to near dewpoint which
should allow for lows to reach the mid 50's. Fog may be possible but
the prevailing wind direction from the southwest isn't too favorable
for fog development.
.LONG TERM...(Wednesday through Monday)
Issued at 323 AM MDT Tue Aug 16 2022
Warmer than average temperatures Thursday turn cooler on Friday
and Saturday before returning to seasonable values on Sunday and
Monday. Highs in the 80s to lower 90s return to the 80s while lows
settle into the middle 50s to lower 60s.
The amplified ridge over the Intermountain region places northwest
flow over the central High Plains region on Thursday that brings a
weak short wave trough aloft across the area early in the day on
Thursday and a surface cold front Thursday night into early Friday
morning along with a few showers and thunderstorms across
southwest Nebraska into north central Kansas.
A stronger low pressure center drops into the upper midwest
Thursday night and Friday ahead of a series of disturbances that
move into the upper ridge over the western U.S. over the weekend
that results in a weather more chaotic flow over the Rockies and
High Plains region early next week. With the surface front nearly
parallel to the upper flow through the weekend, the boundary
remains in the vicinity of the forecast area providing a weak
focus for isolated to scattered showers and thunderstorms each
day through the weekend into the beginning of next week across
mainly the western and southern portions of the forecast area as
the upper disturbances move across the central high plains region.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 451 AM MDT Tue Aug 16 2022
For KGLD... MVFR conditions are expected through most of the
period due to ceilings expected around 2200-3000 ft. There may be
a few instances of VFR conditions during the day but cloud cover
will persist through the period. Tonight, there is a chance for
IFR or LIFR conditions as winds are forecasted to become light and
the temperature drop to near the dewpoint.
For KMCK... *** Corrected at 11:40Z *** With winds increasing to
above 5+ kts and surrounding obs showing improving visibility and
ceilings, have corrected the TAF to be MVFR through the daytime
hours. A brief period of IFR ceilings in the first 2 hours can't
be ruled out but would not warrant a TEMPO group based on obs.
Still expecting IFR/LIFR ceilings and visibility tonight after
about 03Z.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...KAK
LONG TERM...LOCKHART
AVIATION...KAK
Hazardous weather outlook, Aug 16, 2:15 AM CST, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
215 AM MDT Tue Aug 16 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170815-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
215 AM MDT Tue Aug 16 2022 /315 AM CDT Tue Aug 16 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. Any reports of
rainfall or flooding from Monday night are greatly appreciated.
In the hours before
Local storm report, Aug 16, 7:15 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
715 AM MDT TUE AUG 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 AM HEAVY RAIN 1 N HAIGLER 40.02N 101.94W
08/16/2022 M3.37 INCH DUNDY NE PUBLIC
SOCIAL MEDIA REPORT OF 3.37 INCHES STORM
TOTAL PRECIPITATION.
&&
KAKLocal storm report, Aug 16, 8:15 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
815 AM MDT TUE AUG 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 AM HEAVY RAIN 5 N SAINT FRANCIS 39.84N 101.80W
08/16/2022 E2.20 INCH CHEYENNE KS PUBLIC
&&Flood, Cheyenne
- When
- August 16, 9:30 AM CST to 3:18 PM CST
- Where
- Cheyenne County, 9.73 mi N of Wheeler to 9.71 mi N of Wheeler
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.910, -101.700
Report received of Hackberry Creek running out of its banks north of St. Francis. Location and duration of event are estimated.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 16 to 18, 20228 deaths · 7 events
- Heat in Arizona, August 16, 20222 deaths · 1 event
- Heat in Arkansas, August 16, 20221 death · 1 event
- Flash Flooding in New Mexico, August 16, 2022$515,000 · 9 events
- Flash Flood and Flooding in Texas, August 16 to 17, 2022$200,000 · 3 events
- Hail and Damaging Winds in Mississippi, August 16, 2022$118,000 · 1.25 in hail · 5 events
- Flash Flood and Damaging Winds in California, August 16, 2022$75,000 · 52 kt wind · 3 events
- Flash Flooding and Damaging Winds in California, August 16 to 18, 2022$23,000 · 55 kt wind · 6 events
- Heat in California, August 16 to 20, 202221 events
- Damaging Winds in New York, August 16, 2022$21,000 · 51 kt wind · 3 events
- Lightning Strikes in Florida, August 16, 2022$20,000 · 2 events
- Dense Fog in Illinois, August 16 to 17, 20229 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053549.